Experiencing Hormonal withdrawal during your period?
Posted on: September 20, 2021
Some women greet "that time of the month” with open arms as it signifies their womanhood or dodging an unwanted pregnancy scare. But for many other women, that time of the month can be a symbol of bloody horror. If you are taking an oral contraceptive and still suffering from headaches or other symptoms like pelvic pains, bloating / swelling, or breast tenderness around the time of your period, read on, as you may be experiencing hormonal withdrawal.
Many women go onto the Pill hoping that it will alleviate their period symptoms. However, studies have shown that up to 70% of Pill users suffer from headaches and/or pelvic pain during the break from active pills also known as the hormone free interval (i.e. whilst taking the inactive pills)1,2.
According to experts, the Pill that you are on may be the cause of your hormonal fluctuations, largely attributed to the hormone-free interval of conventional 21/7 combined oral contraceptives, i.e. the days in which you take the inactive/placebo tablets in your pack.3
Switching to a contraceptive pill with a shorter active pill break (i.e. shorter hormone free interval) may help to relieve your monthly symptoms.2
Your menstrual cycle does not have to be a dreadful experience. If you are experiencing symptoms like pelvic pains, bloating / swelling, or breast tenderness around the time of your period, perhaps it's time to speak to your doctor.
When it comes to your body, it is always best to have an informed discussion with your healthcare provider. Keep a note of your symptoms and take this information to your next visit. Here are three things to keep track of during your next period:
1. What kind of symptoms are you experiencing?
2. When during your cycle do these symptoms appear (before, during or after the period)?
3. How bad are these symptoms (mild / moderate / severe)?
By sharing this information with your healthcare provider, they can advise you on what alternative contraception options may be better suited to your needs.
1. Sulak PJ, Carl J, Gopalakrishnan I et al . Outcomes of extended oral contraceptive
regimens with a shortened hormone-free interval to manage breakthrough bleeding.
2. Sulak PJ, Scow RD, Preece C et al . Hormone withdrawal symptoms in oral
contraceptive users. Obstet Gynaecol 2000;95:261–266.
3. Graziottin A. The shorter, the better: A review of the evidence for a shorter contraceptive hormone-free interval. The European Journal of Contraception and Reproductive Health Care 2016;21:93 –105.